Lost But Now Found

A three-year-old labradoodle.

Image via Wikipedia

What a night.  Mr. Rick C. was right.  Sometimes I do sit home and medicate.  It is not self-medicating, though, as I have my own prescriber.  And last night I was using my self-care tools to survive:  0.25mg of alprazolam got me through the first half of the night crisis, and then 2.5mg of zolpidem got me through the rest.  Despite these helpful medications, I dreamed of Timothy and Jack in the worst of circumstances.  I was amazed at how many positions a coyote could hold my Labradoodle in his mouth.  My eyes are still swollen red cherries and my complexion is bad.

Earl and I were not connecting.  Who does when they are afraid and grieving?  I simply told him,

Sorry honey.  I’m no good.  Can’t connect.

Earl is gentle.  He responds easily to words.  He doesn’t react easily to negative emotions.  He is a wait-and-see kind of guy most of the time.  His eyes are not red this morning.  He did not medicate.  He did not make this about him.

We made forty flyers describing our Great Pyrenees Jack and Labradoodle Timothy with our phone numbers and including a lucent plea for anyone to call if they saw them.

Our three kids in the mom-van, I planned to go door-to-door and harass people – I mean ask people – if they knew anything about our dogs.  We first targeted our neighborhood mailboxes where there is a bulletin board for community announcements.  I lifted my flyer to staple in front and center position and, “Darn-it!”  My kids had broken my stapler.

Pyrenean Mountain Dog

Image via Wikipedia

While banging my stapler on the wall, I noticed another white sheet flyer.

2 White dogs found!

More tears.  I called the number and blubbered.  The woman was comforting me, suggesting more alprazolam and a good psychiatrist she knew.  Our dogs were happily frolicking in her back yard with her two German Shepherds.

Timothy and Jack are home now figuratively and literally in the dog house.  We have a dog trainer, at much expense, coming tomorrow to help us.  We will also be placing an electric wire around our fence before the rest of our neighbors cement a reactive opinion about us.  Although our dogs are important, we hope to live here a long long time and don’t want to be picketed out of the neighborhood.

Thank you so much everyone for your kindness, for your empathic responses and patience with your own Dr Q.  It was a large blessing for my fragile self last night to know you were all there.  I hope that blessing comes back to you.

Keep on!

Are Your Meds Safe?

A reader asked

…once one starts a medicinal path, would the symptoms become worse than they were before the meds if the meds were stopped?

There are many layers to this short question.

1.  Just the act of stopping the medication may trigger a relapse.  Cold turkey’ing is only good for stories.

Remember that relapsing in emotional illness threatens brain health.  For example, in depression, every time we relapse in the absence of the protective effects of medication (prophylaxis), we drop faster, we drop harder, and it is more difficult to treat.  It is more difficult to get a medication response.

Furthermore, some medications that once were effective in treating disease, loose effect if they are stopped and restarted.  Significant in psychiatry as we don’t have innumerable options to treatment.  In one move, a medication was eliminated from our treatment choices and we have to move on to others.  We now try a different medication with possibly more side effects than the one we discontinued.

Because of this, many people who have found effective treatment choose to stay on it as long as they can.

2.  Some medications are not treating disease process so much as they are treating the symptoms of the disease.

For example in anxiety, the class of medications called benzodiazepines (“benzos”) is often a favorite.  Common ones in this class include alprazolam, diazepam, clonazepam and lorazepam.  There are many more.

Benzos take the symptoms of anxiety away quickly.  They are famously called “tranquilizers” and hit the GABA receptor, the same receptor as targeted by

alcohol. Some people say that they are like taking alcohol in a pill.  They are not all bad or all good.  However, as pertains to my reader’s question above, the answer is yes.  The symptoms might be worse after stopping them than they were before using them.  If they have been used long enough for a tolerance to develop, and/or if they were being abused, much like alcohol might be abused, than yes.

Remember, symptoms are what we see or feel.  The disease process itself is often unseen.

Also, because this class of medications only treats the symptoms, we know that the disease process is likely still progressing.  Then when the medications are stopped, the symptoms show again.  However now that the disease is worse, so are the symptoms.  What the medications are doing in this example is called “masking the symptoms.”

3.  There’s more I could cover but that’s enough for any of us tonight I am sure!

Question:  Did any of this help?  Please tell me your story.

Self Care tip #63 – Take your treatment in comfort, but know what you are taking and why.  Be a friend to yourself.